Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Which care best protects the skin of a patient with frequent urinary incontinence?

  1. AGentle cleansing after each episode and a barrier product
  2. BScrubbing the area with soap and hot water twice a day
  3. CApplying talcum powder thickly after each episode
  4. DLeaving the skin wet so it does not dry out
2.Nursing fundamentalsHard

A pressure ulcer shows full-thickness tissue loss with exposed bone. How is it classified?

  1. ACategory 2
  2. BCategory 4
  3. CCategory 3
  4. DSuspected deep tissue injury
3.Clinical nursingMedium

Which instruction is correct for taking weekly alendronic acid (alendronate)?

  1. AChew the tablet with breakfast and a cup of milky tea
  2. BTake it with a glass of milk at bedtime and then lie down straight away
  3. CTake it with plain water on an empty stomach and stay upright for 30 minutes
  4. DTake it with an antacid to protect the stomach
4.Clinical nursingHard

A nurse teaches a patient with reflux disease. Which statement shows a need for further teaching?

  1. A"I will raise the head of my bed with blocks."
  2. B"I will try to lose some weight over the next months."
  3. C"I will cut down on alcohol."
  4. D"A big meal just before bed is fine if I take my tablet."
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 148 mmol/L, glucose 20.8 mmol/L and urea 22 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 148 mmol/Lglucose 20.8 mmol/Lurea 22 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard
pH7.357.457.30PaCO₂mmHg354577HCO₃⁻mmol/L222637acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.30, PaCO₂ 77 mmHg (10.3 kPa), HCO₃⁻ 37 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.30PaCO₂ 77 mmHg (10.3 kPa)HCO₃⁻ 37 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
7.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes when spoken to, talks in sentences but is confused and shows as the best motor response: withdraws the limb from pressure (normal flexion). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 96% on room air, blood pressure 142/86 mmHg, pulse 76/min, alert, temperature 35.0 °C. Which clinical risk group does the patient fall into? Click it.

RR 20SpO₂ 96%airSBP 142HR 76AT 35.0 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
63 g/L2 g/kg/day90 mL/h86 kg24 h/day7 g/scoopn = ?

Practice exercise (made-up values, not clinical guidance). An 86 kg patient needs 2 g of protein per kg a day. The tube feed contains 63 g of protein per litre and runs at 90 mL/h for 24 hours a day. A protein powder supplies 7 g of protein per scoop. How many scoops n a day are needed to cover the shortfall? Round up to a whole scoop.

86 kg2 g/kg/day63 g/L90 mL/h · 24 h7 g/scoop
n =
10.Enteral & parenteral nutrition calculationsHard
16 hdextrose 15%2000 mLamino acids 4%2000 mL110 kg16 hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). A 110 kg adult receives 2000 mL of parenteral nutrition containing 15% dextrose, infused over 16 hours. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

110 kg2000 mLdextrose 15%16 h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. The QRS complexes are regular: find the ventricular rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm
13.Prioritization & delegationMedium

A nurse sees a nursing assistant leave a confused patient’s bed in the highest position after care. What should the nurse do?

  1. AAsk the family to lower the bed when they next visit
  2. BLower the bed now and remind the assistant why it matters
  3. CLeave it because the patient is asleep
  4. DWrite it in the assistant’s yearly review only
14.Prioritization & delegationHard

Which patient should the nurse escalate to the rapid response team first?

  1. AA patient with known hypertension whose blood pressure is 152/94 mmHg and who feels well
  2. BA patient with a urinary infection who is newly confused, with a respiratory rate of 26/min and a systolic blood pressure of 94 mmHg
  3. CA patient with cellulitis whose temperature is 38.1 °C, with otherwise normal vital signs
  4. DA patient after knee surgery with pain of 6/10 and normal vital signs
15.Infection control & patient safetyMedium

A patient has received oral radioactive iodine therapy. Which precaution is usually taken?

  1. ALimit time close to the patient and handle body fluids per radiation policy
  2. BPlace the patient on droplet precautions with a surgical mask
  3. CEncourage pregnant visitors to sit close to the patient to give emotional support
  4. DLet the patient share a bathroom with other patients
16.Infection control & patient safetyHard

A patient on airborne precautions needs an urgent CT scan. Which plan is correct?

  1. AThe scan is postponed until the patient is no longer infectious
  2. BPatient wears an N95 respirator, so staff need no protection
  3. CPatient masked, CT warned in advance, staff in respirators
  4. DPatient goes unmasked, and the CT room is cleaned the next day
17.Lab values & electrolytesMedium

A patient with a low clinical probability of deep vein thrombosis has a normal (negative) D-dimer. What is the best interpretation?

  1. AA DVT is unlikely and can usually be ruled out
  2. BA DVT is confirmed and anticoagulation is needed
  3. CThe test is useless and should always be ignored
  4. DA pulmonary embolism is now certain to be present
18.Lab values & electrolytesHard

A middle-aged man has fatigue, joint pain, a raised ALT and new diabetes. His ferritin is very high and his transferrin saturation is above 60%. Which condition is most likely?

  1. AIron-deficiency anemia
  2. BAcute viral hepatitis A
  3. CHereditary hemochromatosis
  4. DAnemia of chronic disease

3Solutions

1.Nursing fundamentals

Answer: A · Gentle cleansing after each episode and a barrier product

Why this is the answer

Moisture and urine break down the skin barrier. Prompt, gentle cleansing with a pH-balanced cleanser and a barrier cream or film protects against incontinence-associated dermatitis.

Answer

A · Gentle cleansing after each episode and a barrier product
2.Nursing fundamentals

Answer: B · Category 4

Why this is the answer

Category 4 (Stage 4 in the US NPIAP system) involves full-thickness tissue loss with exposed bone, tendon or muscle. It carries a high risk of osteomyelitis and needs specialist input.

Answer

B · Category 4
3.Clinical nursing

Answer: C · Take it with plain water on an empty stomach and stay upright for 30 minutes

Why this is the answer

Alendronic acid must be taken with plain water before food, and the patient must stay upright to reduce oesophageal irritation. Food, milk and antacids reduce absorption.

Answer

C · Take it with plain water on an empty stomach and stay upright for 30 minutes
4.Clinical nursing

Answer: D · "A big meal just before bed is fine if I take my tablet."

Why this is the answer

Large late meals increase reflux even when a PPI is taken. Raising the head of the bed, losing weight and reducing alcohol are correct measures.

Answer

D · "A big meal just before bed is fine if I take my tablet."
5.Arterial blood gas interpretation

Answer: Osm = 339 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·148 + 20.8 + 22 = 338.8 ≈ 339 mOsm/kg

Answer

Osm = 339 mOsm/kg
6.Arterial blood gas interpretation

Answer: chronic

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·3.7 = 27.7 mmol/L
chronic: 24 + 3.5·3.7 = 36.95 mmol/L

Compare

measured: 37 mmol/L → chronic

Answer

chronic
7.Clinical assessment scores

Answer: moderate

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes when spoken to → 3
V: talks in sentences but is confused → 4
M: withdraws the limb from pressure (normal flexion) → 4

Add

GCS = 3 + 4 + 4 = 11

Severity

GCS 11 → moderate

Answer

moderate
8.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 96% → 0
on air → 0
SBP 142 mmHg → 0
HR 76/min → 0
alert (A) → 0
T 35.0 °C → 3

Total and red scores

NEWS2 = 0 + 0 + 0 + 0 + 0 + 0 + 3 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

9.Enteral & parenteral nutrition calculations

Answer: n = 6

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

2·86 = 172 g/day

Protein from the feed

90·24 = 2160 mL = 2.16 L
2.16·63 = 136.1 g/day

Shortfall

ΔP = 172 − 136.1 = 35.92 g

Scoops

35.92/7 = 5.131 → n = 6

Answer

n = 6
10.Enteral & parenteral nutrition calculations

Answer: GIR = 2.84 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose in the bag

15·2000/100 = 300 g = 300 000 mg

Minutes of infusion

16·60 = 960 min

Glucose infusion rate

GIR = 300 000/(110·960) = 2.841 ≈ 2.84 mg/kg/min

Answer

GIR = 2.84 mg/kg/min
11.ECG rhythm strip interpretation

Answer: pause = 1.44 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

36 small boxes from R to R across the pause

Convert

pause = 36 × 0.04 s = 1.44 s

Compare with P–P

1.44 ÷ 0.84 ≈ 1.7 P–P cycles, not a whole number

Answer

pause = 1.44 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

12.ECG rhythm strip interpretation

Answer: ventricular rate = 56 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 17 small boxes = 0.68 s → 1500 ÷ 17 = 88.24 ≈ 88 per minute

Ventricular rate

R–R = 27 small boxes = 1.08 s → 1500 ÷ 27 = 55.56 ≈ 56 per minute

Answer

ventricular rate = 56 bpm

Answer

ventricular rate = 56 bpm

Third-degree block with a narrow-complex junctional escape (usually 40–60 per minute).

13.Prioritization & delegation

Answer: B · Lower the bed now and remind the assistant why it matters

Why this is the answer

A high bed increases the risk of a serious fall, so the nurse corrects it at once and gives brief, clear feedback. Leaving it or delaying feedback leaves the patient at risk.

Answer

B · Lower the bed now and remind the assistant why it matters
14.Prioritization & delegation

Answer: B · A patient with a urinary infection who is newly confused, with a respiratory rate of 26/min and a systolic blood pressure of 94 mmHg

Why this is the answer

New confusion, a respiratory rate of 22/min or more and a systolic blood pressure of 100 mmHg or less (the qSOFA criteria) in a patient with an infection point to possible sepsis with a high risk of deterioration. The patient needs urgent escalation, cultures and early antibiotics. Early warning scores such as NEWS2 give the same signal. The other patients are stable.

Answer

B · A patient with a urinary infection who is newly confused, with a respiratory rate of 26/min and a systolic blood pressure of 94 mmHg
15.Infection control & patient safety

Answer: A · Limit time close to the patient and handle body fluids per radiation policy

Why this is the answer

Radioactive iodine is excreted in urine, sweat and saliva, so the patient is usually in a private room with their own bathroom. Staff limit time near them, use distance and follow policy for body fluids and waste.

Answer

A · Limit time close to the patient and handle body fluids per radiation policy
16.Infection control & patient safety

Answer: C · Patient masked, CT warned in advance, staff in respirators

Why this is the answer

Urgent tests are not delayed, but the patient wears a surgical mask to contain particles, the route is planned, and the receiving staff are informed so they can protect themselves and other patients.

Answer

C · Patient masked, CT warned in advance, staff in respirators
17.Lab values & electrolytes

Answer: A · A DVT is unlikely and can usually be ruled out

Why this is the answer

D-dimer is very sensitive, so a negative result in a patient with low clinical probability makes DVT or PE unlikely. A positive result is not specific, because surgery, infection, pregnancy and cancer also raise D-dimer; imaging is then needed.Checked against: D-Dimer Test · MedlinePlus (NIH) (2024)

Answer

A · A DVT is unlikely and can usually be ruled out
18.Lab values & electrolytes

Answer: C · Hereditary hemochromatosis

Why this is the answer

Hemochromatosis is an inherited disorder of increased iron absorption. Iron is deposited in the liver, pancreas, joints, heart and skin. A high transferrin saturation with a high ferritin suggests the diagnosis, and treatment is regular venesection (phlebotomy).Checked against: Hemochromatosis · MedlinePlus (NIH) (2026); Ferritin Blood Test · MedlinePlus (NIH) (2025)

Answer

C · Hereditary hemochromatosis

ExamProblems · examproblems.com/courses/nursing-fundamentals